A recent study published in the Canadian Medical Association Journal (CMAJ) reports that patients taking statins with associated muscle complaints may have structural muscle damage.
Because of their important role in reducing the risk of cardiovascular disease, statins are one of the most widely prescribed medications worldwide. However, many patients on statins develop muscle weakness and pain. In a number of cases, muscle biopsies confirm underlying structural injury, even in patients who do not show elevated levels of circulating creatine phosphokinase.
The study was the work of researchers from the University of Bern, Switzerland and the Tufts-New England Medical Center in Boston, Massachusetts. They evaluated muscle biopsies from eighty three patients. Twenty of them had never taken statins. Results showed significant muscle injury in patients who had taken statins, including several who had discontinued medication before the biopsy.
Dr. Annette Draeger from the University of Bern and coauthors explain: “Although in clinical practice, the majority of patients with muscle symptoms improve rapidly after cessation of therapy, our findings support that a subgroup of patients appears to be more susceptible to statin-associated myotoxicity, suffering persistent structural injury.”
The researchers call for further evaluation of alternative treatment strategies for patients with significant muscle symptoms.
“Association between statin-associated myopathy and skeletal muscle damage”
Markus G. Mohaupt, MD, Richard H. Karas, MD PhD, Eduard B. Babiychuk, PhD, Verónica Sanchez-Freire, Katia Monastyrskaya, PhD, Lakshmanan Iyer, PhD, Hans Hoppeler, MD, Fabio Breil and Annette Draeger, MD
CMAJ • July 7, 2009; 181 (1-2). doi:10.1503/cmaj.081785.
Written by Stephanie Brunner (B.A.)